Georgia, 2016

Winter Storm and Winter Weather in Georgia, February 8 to 12, 2016

February 8 to 12, 2016 · NWS FFC · 14 events in 14 counties and zones

A strong and deep upper-level trough remained anchored across the eastern half of the country resulting in an extended period of very cold temperatures and scattered light to occasionally moderate snow showers across northern Georgia from late in the evening on Monday, February 8th through early in the morning on Friday, February 12th. Most areas saw only trace amounts of snow accumulation,…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong and deep upper-level trough remained anchored across the eastern half of the country resulting in an extended period of very cold temperatures and scattered light to occasionally moderate snow showers across northern Georgia from late in the evening on Monday, February 8th through early in the morning on Friday, February 12th. Most areas saw only trace amounts of snow accumulation, however 1 to 2 inches of snow accumulated across the higher elevations of the North Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 8, 7:19 PM EST, 41 minutes earlier.

Area forecast discussion, Feb 8, 7:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 PM EST MON FEB 8 2016

.PREV DISCUSSION... /ISSUED 333 PM EST MON FEB 8 2016/

..ACCUMULATING SNOW AND BLACK ICE POTENTIAL CONTINUES FOR
PORTIONS OF NORTH GEORGIA THROUGH TUESDAY ALONG WITH DANGEROUS
WIND CHILL VALUES FOR FAR NORTHEAST GEORGIA BEGINNING TUESDAY
MORNING...

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

COMPLICATED FORECAST GIVEN THE ENVIRONMENT OF STRONG BROAD UPPER
LOW AND SHALLOW UNSTABLE LAYER PROVIDING CONVECTIVE RAIN/SNOW
SHOWER GENERATION WITH LOW QPF AND PWATS. MAIN AREAS OF IMPACT
WITH ACCUMULATING SNOW CONTINUES TO BE THE HIGHER ELEVATIONS OF
FAR NORTH GEORGIA AS LIGHT SNOW CONTINUES TO BE OBSERVED THOUGH
THERMAL PROFILE TRANSITION SHOWS QUICK SUB-FREEZING COLUMN
FARTHER SOUTH THAT BATTLES A DRIER NEAR-SFC LAYER. ALL IN ALL
STILL LOOKING AT 1-2 INCHES IN HIGHER ELEVATIONS WITH LOCALLY
HIGHER BEFORE FORCING/MOISTURE TRANSLATES AWAY THROUGH TUESDAY
NIGHT. SOME LIGHT SNOW SHOWER OR FLURRY POTENTIAL OVERNIGHT FOR
ALL OF NORTH GEORGIA INCLUDING THE ATLANTA METRO AREA AND AS FAR
SOUTH AS NORTHWEST PORTIONS OF CENTRAL GEORGIA WITH LITTLE TO NO
ACCUMULATION EXPECTED...ALTHOUGH THE BIGGER CONCERN MAY BE IF A
LIGHT BAND OF SNOW SETS UP FARTHER SOUTH IN PORTIONS OF NORTH
GEORGIA MIDDAY TUESDAY INTO AFTERNOON...WHICH CANNOT RULE OUT A
QUARTER INCH OR LESS ACCUMULATION. THIS HAS HAD SOME RUN TO RUN
CONSISTENCY IN THE SHORT TERM GUIDANCE SO WILL NEED TO CLOSELY
MONITOR FOR ADDITIONAL IMPACTS. WILL BE LIKELY COVERING AREAS
FARTHER SOUTH FROM WINTER WEATHER ADVISORY ZONE WITH SPECIAL
WEATHER STATEMENT.

TO ADD MORE WINTRY HAZARDS IN THE MIX...THE BITTER COLD AIRMASS
ADVECTING INTO THE AREA ALONG WITH GRADIENT WINDS RESULT IN WIND
CHILL VALUES WITHIN ADVISORY LEVEL FOR THE FAR NORTHEAST MOUNTAINS
/BELOW 5 DEGREES/...AND ACTUALLY APPROACH THE UPPER END OF WIND
CHILL WARNING CRITERIA /NEAR 10 BELOW/ BY THURSDAY MORNING. THE
CURRENT WIND CHILL ADVISORY AREA /JUST ISSUED WITH AFTERNOON
PACKAGE/ WILL LIKELY BE EXTENDED FARTHER WEST AND SOUTH AS THE
COLD GETS FURTHER REINFORCED THROUGH MIDWEEK. PLEASE MONITOR
UPDATES AS CHANGES ARE LIKELY.

BAKER

LONG TERM /WEDNESDAY THROUGH MONDAY/...
STRONG HIGH PRESSURE BUILDING INTO THE SOUTHEAST MID WEEK. A SHORT
WAVE MOVING THROUGH THE SOUTHEAST THURSDAY NIGHT INTO FRIDAY MAY
BRING A CHANCE FOR PRECIPITATION DURING THAT TIME. GFS/ECMWF STILL
DIFFER ON LOCATION AND AMOUNT OF MOISTURE WITH THIS SYSTEM. HAVE
CONTINUED WITH LOW POPS FOR FRIDAY INTO FRIDAY NIGHT...BUT ADDED A
CHANCE EXTREME NORTHEAST THURSDAY NIGHT. HAVE TRIED TO TWEAK
PRECIP TYPE BASED ON TEMPERATURES. ECMWF SHOWING COLDER FOR THE
WEEKEND AND TEMPERATURES WERE TRENDED DOWN A BIT. PREVIOUS
DISCUSSION IS INCLUDED BELOW.

41

PREV DISCUSSION... /ISSUED 620 AM EST MON FEB 8 2016/
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... 500MB TROUGH AND
STRONG SHORTWAVE ENERGY WILL BEGIN TO SHIFT OFF TO THE EAST
TUESDAY NIGHT. SO ANY LINGERING ISO/SCT SNOW SHOWERS WILL TAPER
OFF DURING THIS PERIOD. SINCE THE ATMOS IS PRETTY DRY AT THIS
POINT AND VERY LITTLE ADDITIONAL SNOW IS ANTICIPATED.

THE FORECAST SHOULD REMAIN DRY FOR WEDNESDAY AND THURSDAY AS HIGH
PRESSURE SETTLES OVER THE AREA AND THE MID LEVELS REMAIN FAIRLY
QUIET. CWFA WILL REMAIN IN NW FLOW FOR MUCH OF THE REMAINDER OF THE
LONG TERM.

THE GFS AND ECMWF ARE PROGGING A PRETTY GOOD SHORTWAVE TO DIG DOWN
IN THE FLOW FOR THE END OF THE WEEK. THIS IS ALSO COINCIDENT WITH A
LOW PRESSURE WAVE MOVING EAST ACROSS THE SOUTHEAST STATES. AN OLD
FRONTAL BOUNDARY ACROSS THE NORTHERN GULF/FLORIDA PANHANDLE WILL
START PUSHING NORTH LATER THURSDAY INTO FRIDAY. THE WAVE OF LOW
PRESSURE IS PROGGED TO DEVELOP FURTHER WEST AND MOVE EAST ALONG THE
BOUNDARY THROUGH LATE FRIDAY. ISENTROPIC LIFT ALONG AND NORTH OF THE
BOUNDARY MAY PRODUCE SOME LIGHT PRECIPITATION. MODELS HAVE
CONSISTENTLY KEPT POPS AT 20 PERCENT OR LESS DURING THIS PERIOD.
HOWEVER...THE LATEST ECMWF IS COMING IN A LITTLE WETTER THAN
PREVIOUS RUNS. THE SYSTEM IS STILL A LITTLE FAR OUT...SO WILL GO
WITH PERSISTENCE FOR NOW AND KEEP POPS CAPPED AT 20 PERCENT OR LESS
FRIDAY AND FRIDAY NIGHT.

PTYPE MAY BE AN ISSUE WITH THE FRIDAY SYSTEM. DURING THE DAY
FRIDAY...TEMPS LOOK WARM ENOUGH FOR ALL RAIN. HOWEVER...FRIDAY NIGHT
WILL BE A LITTLE TRICKIER. THE PRECIPITATION MAY END AS A WINTRY MIX
OF PRECIPITATION. MODEL SOUNDINGS ARE SHOWING SOME POTENTIAL FOR
LIGHT FREEZING RAIN/DRIZZLE...MAINLY ACROSS NORTHERN GA. ITS STILL
TOO FAR OUT TO NAIL DOWN EXACT PTYPES...SO WILL GO WITH RA OR SN.
INTERESTED PARTIES SHOULD REMAIN WEATHER AWARE...ESPECIALLY SINCE
PTYPE ISSUES ARE INVOLVED.

THE WEEKEND LOOKS DRY AS STRONG HIGH PRESSURE BUILDS OVER THE AREA.
THE NEXT FRONT MAY BEGIN TO IMPACT THE CWFA BY EARLY NEXT WEEK.

NLISTEMAA

&&

.AVIATION...
00Z UPDATE...
LIGHT RETURNS ON RADAR LARGELY NOT MAKING IT TO THE GROUND. CIGS
WILL LOWER OVERNIGHT...WITH SCT MVFR BY 10-12Z AT NORTHERN TAF
SITES AND VFR ELSEWHERE. EXPECT TO SEE SOME VCSH IN THE
MORNING...WITH CHANCES OF -SHSN HANDLED BY PROB30S GENERALLY
13-23Z. LITTLE TO NO ACCUMULATION EXPECTED. HIGH UNCERTAINTY WITH
PRECIPITATION FORECAST. WINDS WILL BE W-WNW AT 8-12KT
OVERNIGHT...THEN INCREASING TO 10-14KT THROUGH THE DAY WITH GUSTS
TO 20-25KT.

//ATL CONFIDENCE...00Z UPDATE...
LOW ON -SHSN CHANCE AND COVERAGE.
HIGH ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          29  39  23  38 /  30  10   5   5
ATLANTA         29  36  23  37 /  20  30  20   5
BLAIRSVILLE     24  30  17  28 /  60  60  30  10
CARTERSVILLE    28  35  22  35 /  30  30  30   5
COLUMBUS        32  43  25  44 /  10  10   5   5
GAINESVILLE     28  34  22  33 /  30  20  20   5
MACON           31  43  25  44 /  20   5   5   5
ROME            28  35  21  35 /  30  40  30   5
PEACHTREE CITY  29  38  23  38 /  20  20   5   5
VIDALIA         34  46  28  47 /  20   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 4 AM TUESDAY TO 10 AM EST THURSDAY FOR
THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WHITE.

WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR THE
FOLLOWING ZONES: CATOOSA...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...TOWNS...UNION...WHITE...WHITFIELD.

&&

SHORT TERM...31
LONG TERM....DEESE
AVIATION...31
Hazardous weather outlook, Feb 8, 12:23 PM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EST MON FEB 8 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091730-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1223 PM EST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE COMBINATION OF A COLD AIRMASS IN PLACE AND A SERIES OF UPPER
LEVEL DISTURBANCES WILL BRING THE POTENTIAL OF WINTRY WEATHER TO
PORTIONS OF NORTH GEORGIA TODAY AND TUESDAY. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR AREAS MAINLY ALONG AND EAST OF A LINE
FROM RINGGOLD TO DAWSONVILLE TO CLEVELAND.

LIGHT SNOW IS POSSIBLE TODAY ACROSS PORTIONS OF FAR NORTH AND
NORTHEAST GEORGIA. A FEW REPORTS OF LIGHT SNOW HAVE BEEN REPORTED
ACROSS NORTHWEST GEORGIA THIS MORNING. ANY LINGERING MOISTURE ON
THE ROADWAYS OVERNIGHT WILL RE- FREEZE AND FORM BLACK
ICE...ESPECIALLY ON ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LIGHT SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. THE HIGHEST
ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS THE MOUNTAINS OF
NORTHEAST GEORGIA WHERE THE WINTER WEATHER ADVISORY REMAINS IN
EFFECT THROUGH TUESDAY EVENING. A DUSTING TO UP TO AN INCH OF SNOW
IS POSSIBLE IN THE LOWER ELEVATIONS NORTH OF THE ATLANTA METRO
AREA. FLURRIES ARE POSSIBLE ACROSS PORTIONS OF GEORGIA SOUTH OF
THE ATLANTA METRO.

ANY LINGERING MOISTURE ON THE ROADWAYS MAY LEAD TO THE FORMATION
OF BLACK ICE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 8, 4:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EST MON FEB 8 2016

GAZ001-002-011>013-019>025-027-030>037-041>048-052>055-057-091000-
DADE-WALKER-CHATTOOGA-GORDON-PICKENS-FLOYD-BARTOW-CHEROKEE-
FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-HARALSON-CARROLL-
DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-COWETA-
FAYETTE-CLAYTON-HENRY-
437 PM EST MON FEB 8 2016

...SCATTERED SNOW SHOWERS AND FLURRIES EXPECTED ACROSS NORTHWEST
AND WEST-CENTRAL GEORGIA...

A COLD AIRMASS ALONG WITH A SERIES OF UPPER LEVEL DISTURBANCES
WILL INCREASE THE POTENTIAL FOR SNOW SHOWERS OR SNOW FLURRIES ON
TUESDAY ACROSS NORTHWEST AND WEST-CENTRAL GEORGIA. ACCUMULATIONS
OF 1/2 TO 1 INCH WILL BE POSSIBLE ACROSS DADE...WALKER...CHATTOOGA
AND FLOYD COUNTIES. A DUSTING TO 1/2 INCH IS POSSIBLE TO THE SOUTH
AND EAST OF THESE AREAS...INCLUDING THE ATLANTA METRO AREA. THE
BEST CHANCE TO SEE SNOW SHOWERS AND ACCUMULATIONS WILL BE BETWEEN
10 AM AND 10 PM TUESDAY. HEAVIER SNOW ACCUMULATIONS ARE EXPECTED
ACROSS THE MOUNTAINS OF NORTH GEORGIA WHERE A WINTER WEATHER
ADVISORY IS CURRENTLY IN EFFECT.

SHORT BURSTS OF HEAVIER SNOW COULD ACCOMPANY THE SHOWERS BY
TUESDAY AFTERNOON WHICH COULD QUICKLY COVER THE GROUND AND CAUSE
SLICK ROADS...ESPECIALLY BRIDGES AND OVERPASSES. BY TUESDAY
NIGHT...AREAS OF BLACK ICE COULD FORM WHERE RESIDUAL MOISTURE
FREEZES AS TEMPERATURES FALL WELL BELOW FREEZING.

STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS EVOLVING
WINTER WEATHER SITUATION ACROSS NORTH GEORGIA.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Murray

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

A COOP observer in the Chatsworth area reported a tenth of an inch of snow.

Winter Storm, Fannin

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Fannin forecast zone
Reported by
Emergency Manager
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County Emergency Manager reported 2 inches of snow across the county.

Winter Storm, Union

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Union forecast zone
Reported by
Public
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The public reported 2 inches of snow just outside of Blairsville, another report was received through social media of 1 inch of snow in the Choestoe area.

Winter Weather, White

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
White forecast zone
Reported by
COOP Observer
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

A COOP observer reported a half of an inch of snow around Sautee.

Winter Weather, Pickens

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Pickens forecast zone
Reported by
Amateur Radio
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

An amateur radio operator reported a half of an inch to one inch of snow in the West Brook area. Another report of a half of an inch to an inch of snow was received from the public in the Talking Rock area.

Winter Weather, Floyd

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Floyd forecast zone
Reported by
Broadcast Media
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

A local TV news station reported a quarter to a half of an inch of snow in Rome.

Winter Weather, Bartow

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Bartow forecast zone
Reported by
COOP Observer
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

A COOP observer reported a trace amount of snow east of Adairsville.

Winter Weather, Cherokee

When
February 8, 8:00 PM EST to February 12, 10:00 AM EST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Reports of trace amounts of snow were received from the public in the Woodstock and Waleska areas.

Winter Weather, Madison

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

A COOP observer southwest of Danielsville reported a tenth of an inch of snow.

Winter Weather, Hall

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

A COOP observer southwest of Gainesville reported a trace of snow.

Winter Weather, De Kalb

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

A COOP observer northeast of Doraville reported a trace of snow.

Winter Weather, Wilkes

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
Wilkes forecast zone
Reported by
COOP Observer
Coordinates
33.782, -82.743 (the zone’s center; the record gives no point)

A COOP observer southeast of Washington reported a tenth of an inch of snow.

Winter Weather, Clarke

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

A COOP observer in the Winterville area reported around a quarter of an inch of snow.

Winter Weather, Paulding

When
February 9, 2:00 AM EST to February 10, 6:00 PM EST
Where
Paulding forecast zone
Reported by
COOP Observer
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

A COOP observer northeast of Dallas reported a trace of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614304, 614305, 614306, 614307, 614308, 614309, 614310, 614311, 614312, 614313, 614314, 614315, 614316, 614317.